Winter Storm, Carroll
- When
- December 22, 6:00 PM EST to 7:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.668, -85.124 (the zone’s center; the record gives no point)
A surface and upper level low pressure center tracked northeast across the Ohio Valley on Wednesday, December 22nd and exited the region on the 23rd. West of a line from Monterey in Owen county to Williamstown, to north of Falmouth, over 4 inches of snow fell, with the highest amounts of 8 to 12 inches found along the Ohio River and the Cincinnati metropolitan area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A surface and upper level low pressure center tracked northeast across the Ohio Valley on Wednesday, December 22nd and exited the region on the 23rd. West of a line from Monterey in Owen county to Williamstown, to north of Falmouth, over 4 inches of snow fell, with the highest amounts of 8 to 12 inches found along the Ohio River and the Cincinnati metropolitan area. Late in the day on the 22nd, warm air infiltrated the lower layers of the atmosphere and brought periods of freezing rain and sleet. Areas east of this line saw ice accumulations of a quarter to a half inch by the time the storm had ended on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 22, 4:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EST WED DEC 22 2004
.SHORT TERM (TONIGHT AND THURSDAY)...
SURFACE ANALYSIS SHOWS COLD FRONT FROM NASHVILLE TO NEAR
PITTSBURGH. A LOW WAS DEVELOPING IN THE LOWER MISSISSIPPI VALLEY.
RADAR IMAGERY WAS SHOWING THE BEST DEFORMATION ZONE ALONG THE I-71
CORRIDOR. SNOWFALL TO THE NORTHWEST OF I-71 HAS RANGED FROM 2 TO 10
INCHES. EATON AND GREENVILLE ARE BOTH AROUND A FOOT.
MODELS ARE ALL IN AGREEMENT WITH THE LOW OVER THE LOWER MS VLY TO
STRENGTHEN AND THEN MOVE NORTHWARD ALONG THE COLD FRONT. THIS WILL
BRING LOTS OF MOISTURE INTO THE OHIO VALLEY. THIS WILL RESULT IN
ADDITIONAL 6 TO 12 INCHES OF SNOW TO ALONG AND NORTH OF I-71. ALONG
THE I-71 CORRIDOR THERE WILL BE A SMALL REGION WHERE A MIX OF SLEET
AND FREEZING RAIN. THIS WILL CUT BACK ON SNOWFALL TOTALS. SPEAKING
OF SNOWFALL TOTALS THIS IS LOOKING LIKE AN HISTORIC EVENT FOR THE
MIAMI VALLEY. THE PREVIOUS SINGLE STORM RECORD IS FROM THE BLIZZARD
OF 78 WITH 12.9 INCHES. THIS COULD EASILY BE ECLIPSED BY THIS
STORM. STAY TUNED. GENERALLY WE ARE EXPECTING GENERALLY GREATER
THAN 16 INCHES FOR MUCH OF THE AREA NORTH OF I-71. HAVE BROKEN OF
MERCER COUNTY AS THEY HAVE BEEN JUST NORTH OF THE ENHANCED SNOW AND
HAVE ONLY SEEN 2 TO 3 INCHES IN THE SOUTHERN PART OF THE COUNTY. IN
THE 16 INCH AREA A DESCENT SIZE AREA FROM
CONNERSVILLE...RICHMOND...EATON...GREENVILLE...PIQUA COULD EASILY
EXCEED 20 INCHES.
HAVE ADDED NEAR BLIZZARD CONDITIONS TO WARNING AS WINDS WILL BE
SUSTAINED AROUND 20 MPH FROM THE NORTH WITH GUSTS TO 35 MPH AFTER
MIDNIGHT THROUGH THURSDAY MORNING. THIS IS DUE TO THE WOUND UP
NATURE OF THE LOW AS IT MOVES TO OUR EAST. THE WINDS WILL ALSO
CREATE DRIFTING AND BLOWING OF SNOW...ALONG WITH WIND CHILLS
APPROACHING ZERO.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
EXPECT SNOW TO HAVE TAPERED OFF BY THURSDAY EVENING. THEN ARCTIC
HIGH PRESSURE WILL BUILD INTO THE REGION. A SHORT WAVE WILL SWING
ACROSS THE AREA ON FRIDAY. ALTHOUGH LOW LEVELS ARE QUITE DRY THERE
COULD BE A FEW SNOW SHOWERS WITH THIS FEATURE. OTHERWISE IT SHOULD
BE DRY AND COLD THROUGH THE WEEKEND. COLDEST READINGS ARE STILL
EXPECTED ON FRIDAY NIGHT WITH THE ENTIRE FORECAST AREA FALLING BELOW
ZERO. READINGS WILL STRUGGLE TO RISE ON SATURDAY WITH SOME PLACES
REMAINING IN THE SINGLE DIGITS AND SO TEMPERATURES SHOULD QUICKLY
FALL TO NEAR ZERO AGAIN SATURDAY NIGHT. WINDS WILL TURN SOUTHERLY BY
SUNDAY AS THE HIGH MOVES OFF TO THE EAST. THIS WILL SIGNAL THE
BEGINNING OF A MODERATING TREND.
MONDAY NIGHT THROUGH WEDNESDAY...GFS CONTINUES TO TREND QUICKER THAN
THE EUROPEAN MODELS WITH EJECTING THE STRONG S/W TROUGH OUT OF THE
WESTERN PORTION OF THE COUNTRY EARLY NEXT WEEK. THE GFS DEVELOPS A
RATHER STRONG SURFACE SYSTEM IN THE LEE OF THE ROCKIES ON
TUESDAY...THEN MOVES IT NORTHEAST BY MID-WEEK. TIMING IS OBVIOUSLY A
PROBLEM. WOULD NOT BE SURPRISED TO SEE ITS PROGRESS SLOWED IN THE
NEXT FEW RUNS. BUT FOR NOW..HAVE INTRODUCED CHC SHOWERS MID WEEK AS
A SLOW MODERATION IN TEMPERATURES ARE EXPECTED ACROSS OUR FA.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1251 PM EST WED DEC 22 2004
AVIATION (18Z-18Z)...
MAJOR SNOWSTORM NOW IN PROGRESS...WITH CONDITIONS EXPECTED TO
DETERIORATE FURTHER INTO TONIGHT. HEAVY SNOW HAS FALLEN IN BAND
THAT HAS BEEN LOCATED ACRS SRN INDIANA NORTH INTO DARKE AND SHELBY
COS FOR MUCH OF MRNG. THAT BAND IS NOW SHIFTING EAST...AND IS
AFFECTING WESTERN TAF SITES ALONG I-75 (KDAY/KCVG/KLUK) NOW WITH
VSBYS AOB 1/4SM AND MODERATE/HEAVY SNOW. EAST ERN TAF SITES
GENERALLY ON EASTERN PERIPHERY OF SN...BUT VSBYS HAVE DROPPED
DRAMATICALLY AT KILN IN LAST HOUR...AND WILL LIKELY DO SO IN CMH
METRO AREA WITHIN NEXT TWO HOURS.
AS SFC LO MOVES INTO TN VLY TONIGHT...MID LVL FRONTOGENTICAL FORCING
INCREASES AND THIS SHOULD ALLOW FOR MODERATE/HEAVY SNOW TO CONTINUE
AT ALL TAF SITES. CURRENT RUC AND 12Z ETA MODELS CONTINUING TO
INDICATE SOME WARMER AIR MAY BE PULLED UP INTO CNTRL OH LATE
TONIGHT...ALLOWING FOR SN TO MIX WITH PL. WHILE FEEL THAT DIABETIC
COOLING SHOULD HELP OVERCOME WARMING IN BNDRY LYR...WENT AHEAD AND
STUCK IN SNPL MIX AT KCMH AND KLCK FOR SVRL HOURS OVERNIGHT. THE
1300M 1000-850 THICKNESS LINE WILL BE LITERALLY WITHIN 10-20 MILES
EAST OF THESE TAF SITES. HOWEVER...FEEL PREDOMINANT PCPN TYPE EVEN
IN CMH METRO WILL BE IN FORM OF SNOW.
ONE OTHER ISSUE WHICH WILL BECOME A MAJOR FACTOR TONIGHT AND INTO
THURS AS SNOW BEGINS TO WIND DOWN. SFC GRADIENT WILL INCREASE AS LO
MOVES INTO EASTERN OHIO AND DEEPENS BY THURS AFTN. MODEL SOUNDINGS
INDCG 30 KT WINDS ONLY 1500 TO 2500 FT AGL...AND SHOULD BE ABLE TO
MIX SOME OF THIS DOWN. RESULT WILL BE AN INCREASE IN N/NW WINDS
WITH GUSTS APPCHG 25KT LATE TONIGHT AND CONTINUING THRU THURS. THIS
WILL LEAD TO SOME BLOWING/DRIFTING PROBLEMS AT ALL TAF SITES...EVEN
ONCE SNOW WINDS DOWN BY LATE MRNG/ERLY AFTN THURS. WILL CONTINUE TO
MONITOR AS SITUATION EVOLVES THIS AFTN/EVNG.
RYAN
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FOR ZONES OHZ026-035-034-042>046-
051>056-060>064-070>072-077>080 THROUGH THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES OHZ065-073-074-081-082-
088 TONIGHT THROUGH THURSDAY AFTERNOON.
IN...WINTER STORM WARNING FOR ZONES INZ050-058-059-066-073>075-
091 THROUGH THURSDAY.
KY...WINTER STORM WARNING FOR ZONES KYZ089>097 THROUGH THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES KYZ098>100 TONIGHT THROUGH
THURSDAY AFTERNOON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 533 AM EST WED DEC 22 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-231032- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 533 AM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A POWERFUL WINTER STORM WILL DUMP SIGNIFICANT AMOUNTS OF SNOW...SLEET AND FREEZING RAIN TODAY AND TONIGHT. WINDS WILL INCREASE TONIGHT WHEN THE STORM STRENGTHENS...CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS STORM WILL RESULT IN EXTREMELY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN...WILL CONTINUE ON THURSDAY. SOME ADDITIONAL ACCUMULATION IS EXPECTED...ALONG WITH BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED.
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431979, 5431980, 5431981, 5431982, 5431983, 5431984, 5431985, 5431986, 5431987, 5431988, 5431989.